Alert archive / Wisconsin / Tornado Warnings in 2004

Tornado Warning 4, NWS Duluth, MN

April 18, 2004Sawyer County, Wisconsin

NWS Duluth, MN issued this tornado warning at Apr 18, 2004, 5:54 PM CDT for Sawyer County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 5:54 PM CDT (22:54 UTC)
Expired
Apr 18, 2004, 7:00 PM CDT
In force
66 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WFUS53 KDLH 182254
TORDLH
WIC113-190000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
554 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN

* UNTIL 700 PM CDT

* AT 554 PM CDT...DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTHWEST
  OF HAYWARD...MOVING EAST AT 60 MPH.

* THIS TORNADO WILL BE NEAR...
  LITTLE ROUND LAKE AROUND 600 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD


LAT...LON 4614 9154 4593 9153 4592 9093 4615 9096

$$
SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Apr 18, 3:05 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 18, 3:05 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT SUN APR 18 2004

.DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL LATE THIS
AFTERNOON AND THIS EVENING.

SEVERE WEATHER HAS BEEN PROMINENT DURING THE DAY...WITH DAMAGING
WINDS INITIALLY, AND UP TO 2 INCH HAIL WITH THE LATER STORMS.
SUPERCELLS DEVELOPED IN THE LAST 3 HOURS OF THE EVENT, WITH ROTATION
EVIDENT IN MANY OF THE STORMS. NOT A GOOD VORTICITY GENERATION
POTENTIAL (VGP) SIGNAL, SO STORM RELATIVE HELICITY WAS NOT
EFFICIENTLY INGESTED INTO THE STORMS FROM THE SURFACE. THIS MIGHT
HAVE KEPT THE CIRCULATIONS FROM BECOMING SURFACE BASED.

AS FOR THE NEXT STAGE OF THE EVENT, THE CONVECTIVE INITIATION HAS
ALREADY BEGUN ACROSS CENTRAL AND SOUTHERN MN. SHEAR PROFILES, AND
INSTABILITY PARAMETERS ARE INDICATING THE STRONG POTENTIAL FOR
SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH TORNADOES A
STRONG THREAT. A TORNADO WATCH HAS BEEN ISSUED THROUGH 8 PM FOR MOST
OF THE CWA. THE STORM PREDICTION CENTER (SPC) DISCUSSED THE STRONG
MARINE LAYER NORTH OF THE ADVANCING WARM FRONT, AND THAT IT MAY
REDUCE THE CHANCES OF TORNADOES FARTHER INTO THE ARROWHEAD...BUT THE
TORNADO THREAT REMAINS EVERYWHERE, NONE THE LESS. THIS IMPENDING
SEVERE WEATHER EVENT IS BEING HIGHLIGHTED AS A PARTICULARLY
DANGEROUS SITUATION (PDS), BY THE SPC. STORM WILL CONTINUE
OVERNIGHT...AS THE LOW PRESSURE MOVES RAPIDLY NORTHEAST ALONG THE
WARM FRONT INTO NORTHWEST WISCONSIN BY THIS EVENING...AND ALL THE
WAY NORTH OF LAKE SUPERIOR BY MIDNIGHT. HEAVY RAINS ARE LIKELY WITH
THE STRONGEST STORMS...ALONG WITH HAIL, DAMAGING WINDS, AND
TORNADOES. RAINFALL TOTALS UP TO 2 INCHES ARE POSSIBLE. AREAS OF
DENSE FOG ARE POSSIBLE MONDAY MORNING DUE TO THE ABUNDANT SURFACE
MOISTURE FROM THIS SYSTEM.

POST FRONTAL PRECIPITATION WILL CONTINUE INTO MONDAY MORNING BEFORE
A STRONG SUBSIDENCE REGION AND HIGH PRESSURE SHUT THINGS DOWN.
CLEARING SKIES ARE EXPECTED MONDAY AFTERNOON. THE NEXT SYSTEM TO
BRING PRECIP WILL HOLD OFF UNTIL TUESDAY NIGHT...AS LOW PRESSURE
LIFTS INTO SOUTHERN MINNESOTA.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...TORNADO WATCH UNTIL 8 PM FOR AREAS SOUTH AND EAST OF A LINE
FROM WALKER TO GRAND MARAIS.
WI...TORNADO WATCH UNTIL 8 PM FOR ALL OF NW WIS.

SHIMON
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN APR 18 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN APR 18 2004

...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE
NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL
BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF
BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF
GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE
FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF
TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO
MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER
EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT
IT IS LIKELY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Local storm report, Apr 18, 5:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             3 S DANBURY             45.96N 92.37W
04/18/2004  1.00 INCH        BURNETT            WI   TRAINED SPOTTER

&&

EOM
Local storm report, Apr 18, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
523 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             DULUTH                  46.78N 92.12W
04/18/2004  0.75 INCH        SOUTHEAST ST. LOUI MN   NWS EMPLOYEE

&&

EOM
Local storm report, Apr 18, 5:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
535 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     3 SE GRANTSBURG         45.75N 92.64W
04/18/2004                   BURNETT            WI   TRAINED SPOTTER

            BARN BLOWN DOWN

&&

EOM
Local storm report, Apr 18, 5:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
536 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             HERTEL                  45.81N 92.18W
04/18/2004  1.25 INCH        BURNETT            WI   TRAINED SPOTTER

&&

EOM
Local storm report, Apr 18, 5:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             1 E DANBURY             46.01N 92.35W
04/18/2004  2.75 INCH        BURNETT            WI   AMATEUR RADIO

&&

EOM
Local storm report, Apr 18, 5:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             DULUTH                  46.78N 92.12W
04/18/2004  0.75 INCH        SOUTHEAST ST. LOUI MN   NWS EMPLOYEE

&&

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:11 AM CDTSevere Thunderstorm WarningDLHSawyer64 min
Apr 18, 3:37 AM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn53 min
Apr 18, 4:00 AM CDTSevere Thunderstorm WarningDLHBayfield30 min
Apr 18, 4:43 AM CDTSevere Thunderstorm WarningDLHSawyer32 min
Apr 18, 4:56 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn34 min
Apr 18, 5:20 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer55 min
Apr 18, 7:18 AM CDTSevere Thunderstorm WarningDLHBurnett27 min
Apr 18, 7:33 AM CDTSevere Thunderstorm WarningDLHWashburn27 min
Apr 18, 7:56 AM CDTSevere Thunderstorm WarningDLHSawyer34 min
Apr 18, 8:27 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer48 min
Apr 18, 9:10 AM CDTSevere Thunderstorm WarningDLHPrice35 min
Apr 18, 4:41 PM CDTTornado WarningDLHBurnett64 min
Apr 18, 5:13 PM CDTSevere Thunderstorm WarningDLHDouglas32 min
Apr 18, 5:23 PM CDTTornado WarningDLHWashburn67 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland43 min

Nearby

Tornado Warnings in Wisconsin, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.